Hi, I am wondering if my Mother is hypo, she has Heart Failure and chronic leg pain and her TSH has gone up to 3 (Dr S wud say too high)?

Dr Skinner diagnosed me and my daughter and my sister, my Mother is also losing weight, she's always been very thin but now 5 half stone, also hs anxiety and stomach disorders, do you think I should take her private as her GP won't test her T3, or am i barking up the wrong tree?

Last edited by

14 Replies

oldestnewest
  • As thyroid problems can be inherited I would definitely get her thyroid tested. Could you ask her GP a little more firmly? Maybe politely point out that thyroid problems are inherited and as you, your sister and your daughter have problems you would like to know if they were inherited from your mother.

    If that fails, I believe Genova do thyroid testing - you would need to find someone who can do the blood test.

  • It may be well worthwhile taking her for a private consultation. You may only need one as GP should then take over (Hopefully).

    Email louise.warvill@thyroiduk.org for a list of private doctors, and I hope one is near you. If not it may be worth a journey.

  • Active B12 test is probably worth doing if you can afford it, not available on NHS yet. Its possible your mother has pernicious anaemia which would prevent her absorbing nutrients.

  • Although not widely available, the Active B12 test is most certainly available on the NHS. I think it is Barts & St. Thomas labs does it - and, from memory alone, at least one other lab. As the cost difference does not appear to be huge, I'd suspect a number of NHS labs are considering its use.

  • Thank you :)

  • Thankyou Clutter, but her B12 is very high surprisingly! She is 83, and I think if she was medicated her legs would regain energy and she would be back to normal, a lot of people with hypo have tired aching legs don't they - before they are treated?

  • Is your mother on any thyroid meds? Lower TSH would possibly help her feel better but surely the weight loss is more concerning?

    Has your mother's ferritin, folate & VitD been tested? VitD deficiency can make bones & muscles ache. Weight loss and stomach disorder can affect absorption of nutrients and cause deficiency in essential minerals and vitamins.

    Unfortunately, heart failure probably means that oxygen saturation is low and the legs are first to feel it.

  • Hi Clutter, yes her Vit D was checked and is good, will have to check ferritin and folate though. I have printed off a report and left it with her Gp for him to read, i have highlighted all Moms symptoms which are many, I'm hoping he will trial her on Thyroxine at least just to see if it improves her quality of life, i think it can only help, especially the Heart Failure…..?

  • Can I ask about your treatment and your daughter and sister? Are you all taking thyroid hormones and if so, what and how much? Is your health now good?

    Your answers to these questions should give an insight into your mother's condition and help others to give advice.

  • Hi Sandy, i am currently on Armour but am waiting for a delivery of Cytomel, i found T3 worked so much better, but was extremely expensive, I feel ok on Armour but better on T3. I take 3 grains my daughter and sister are only on Levo, but feel fine with that.

  • With so many of your close family having thyroid problems I wondered if it could be Thyroid Hormone Resistance, which is a genetic condition. However as your daughter and sister are only on Levo it is probably not as Thyroid Hormone Resistance normally requires a high daily dose of T3.

    T3 can be purchased from Mexico at a very reasonable price.

  • Sorry about your mum - she sounds a lot like my mum who survived to 91 - a grand old lady. You say she has heart failure; does she takes statins? My mum was on statins and she had very sore and weak legs. She had to stop them when taking antibiotics for an infection and her legs went back to normal. A geriatrician said that at over 80 years statins don't reduce the risk and quality of life is more important. Hope you find answers that help.

  • Thankyou tin-lizzy, yes she has been on Statins since last September due to her Heart Failure, she was on them previously for years, but had a 2 year break because her Dr said they were no longer beneficial to her,but her legs didn't get any better during the break, her D3 is good too. I think I'm going toast for a new TSH to see if that has crept up more, it started at 1.5, them 1.8, 2.2 now its 3, so generally going up which would suggest a thyroid problem……..? I think the Doctor should try it to see if she improves, it can't hurt her can it, it should only bring her TSH down which would be better (her heart is monitored weekly)…?

  • The statin issue was just a suggestion. I personally came off them too because my hands and wrists were so sore I was in tears!

    Your mum's rising TSH does suggest something is going on but I'm not sure how keen a doctor would be to prescribe thyroid hormones for someone in their 80s, especially if she is already losing weight and is anxious. Sorry, I know that thought doesn't help much.

    Does your health area have centres for 'care for the elderly'. My mum was seen at something like that and they tried to take more of an overview of all issues rather than dealing just with heart or just with liver or whatever else is wrong. I hate to admit it that I was recently referred to such a centre (shock, horror - I am 'elderly'!) but the young doctor I saw there was brilliant and took account of my whole history going back years and did all sorts of tests, which fortunately eliminated potential auto-immune problems.

    Sorry, I can't be of more help. Liz xxx

You may also like...